Illinois, 2008Strong Wind in Illinois, May 11, 2008
May 11, 2008 · NWS LOT · 3 events in 3 counties and zones
Strong winds occurred over most of northern Illinois during the late morning and early afternoon hours of May 11th. Winds gusted between 40 and 50 mph.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $120,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds occurred over most of northern Illinois during the late morning and early afternoon hours of May 11th. Winds gusted between 40 and 50 mph. In Iroquois County, a roof of a school was damaged in Sheldon. Tree limbs were blown down in Watseka, Onarga and Woodland. Powerlines were blown down across many parts of the county. In Cook County, strong winds which gusted between 40 and 50 mph caused many tree limbs and power lines to be blown down along with a few trees across the city of Chicago. One large tree was blown down onto a house on Courtland Avenue. In LaSalle County, a wind gust to 47 mph was measured at the Peru Airport. Winds gusted between 40 and 45 mph for much of the late morning hours of May 11th. Tree limbs and power lines were blown down along with damage to a barn on U.S. 34, west of Interstate 39.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at May 11, 5:51 AM CST, 3 hours 9 minutes earlier.
Area forecast discussion, May 11, 5:51 AM CST, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
651 AM CDT SUN MAY 11 2008
.DISCUSSION...
304 AM CDT
MAIN FORECAST CONCERN IS POWERHOUSE LOW BARRELING THROUGH THE
MIDWEST THIS MORNING. SURFACE MAP SHOWS RAPIDLY INTENSIFYING LOW
OVER WEST CENTRAL IL. HUGE PRESSURE FALLS IN THE ORDER OF 5-6 MB
NOTED IN OBS ACROSS CENTRAL IL AHEAD OF THE LOW. TIGHT CIRCULATION
ALSO SEEN IN WV SATELLITE IMAGERY OVER NE MO AS 500 MB TROF GOES
NEGATIVE TILT AND CLOSES OFF. IR IMAGE SHOWS COOLING TOPS IN
CLUSTER JUST EAST OF QUAD CITIES...WITH LIGHTNING NOTED. WILL
MAINTAIN THUNDER IN GRIDS FOR SOUTH PART OF FORECAST AREA THROUGH
MID MORNING. MAIN ISSUES TODAY WILL BE RAINFALL AND WIND.
HEAVIEST RAIN SEEMS TO BE SETTING UP ALONG AND SOUTH OF I-80
CORRIDOR...ALONG AND JUST NORTH OF PATH OF LOW. HEAVIEST RAIN SHOULD
FALL MAINLY EARLY TO MID MORNING. RAINFALL OF 2 INCHES+ LIKELY IN
CORRIDOR OF HEAVIEST RAIN. WILL NOT HEADLINE FOR FLOODING BUT
COVER IT WITH NOWCASTS AND LOCAL ADVISORIES AS NEEDED. RAIN SHOULD
DIMINISH WEST TO EAST LATE MORNING AND EARLY AFTERNOON AS
OCCLUDING LOW MOVES QUICKLY EAST. THE OTHER CONCERN IS WIND. WITH
985 MB LOW MOVING ACROSS CENTRAL IL WINDS WILL PICK UP. WINDS
ALREADY GUSTING OVER 30 KNOTS IN IA. STRONGEST WINDS WILL SWEEP
AROUND BACKSIDE OF LOW FROM WEST AND CENTRAL IL INTO CENTRAL IN.
COOL...CLOUDY...RAINY CONDITIONS WILL LIMIT MIXING AND GUSTINESS
IN NORTHERN IL...BUT WITH SUCH A DEEP LOW...FEEL SOME AREAS COULD HIT
25-30 MPH SUSTAINED WINDS AND POSSIBLY GUSTS NEAR 40 MPH. WILL
ISSUE WIND ADVISORY FOR NORTH CENTRAL AND NORTHEAST IL TODAY...AND
E CENTRAL IL AND NW IN FOR THIS AFTERNOON AND EARLY EVENING.
TEMPERATURES RIGHT NOW ARE PROBABLY THE HIGHS FOR THE DAY WITH
NEAR STEADY OR SLOWLY FALLING TEMPS IN WAKE OF LOW AS COLDER AIR
POURS IN. THIS STORM WOULD BE BIG BIG TROUBLE IF IT WAS JANUARY.
CLEARING THIS EVENING AND WINDS DYING DOWN RAPIDLY AS LOW MOVES
OUT AND HIGH PRESSURE RIDGE APPROACHES MS VALLEY. RIDGING WILL
PROVIDE A QUIET BUT COOL DAY MONDAY WITH SIGNIFICANT LAKE COOLING.
NEXT SYSTEM NOW MOVING INTO NORTHERN ROCKIES. GFS AND ECMWF IN
GENERAL AGREEMENT IN TAKING A CHUNK OF THIS ENERGY SOUTH THOUGH
THE ROCKIES AND CUTTING IT OFF WHILE NORTHERN STREAM TROF RACES
EAST TO THE GREAT LAKES BY TUE NIGHT AND WED. INCREASING SSE
SURFACE WINDS IN RESPONSE TO APPROACHING SYSTEM WILL BRING NICE
WARM UP TO LOW 70S TUESDAY WITH LAKE COOLING LIMITED TO FAR NORTH
SHORE AREAS. THIS WILL BE AS GOOD AS IT GETS THIS WEEK. ANYONE
WANTING TO PLAY HOOKY TO GO GOLF...TUESDAY IS THE DAY. UPPER TROF
AND ASSOCIATED SURFACE FRONT MOVE THROUGH TUE NIGHT AND WED
MORNING. WILL BUMP POPS UP TO LIKELY TUE NIGHT AS MODELS SHOWING
PRETTY GOOD RUN TO RUN CONSISTENCY ON TIMING AND STRENGTH OF THIS
SYSTEM. A LITTLE FASTER TIMING ON FRONT WITH FAIRLY STRONG
SUBSIDENCE DRYING BEHIND FRONT WED...SO WILL TREND TOWARD LOWER
POPS AND SOME CLEARING FOR WED AFTERNOON AND WED NIGHT.
END OF THE WEEK NOT REAL CLEAR YET. AFTER THE DRYING WED AFTERNOON
INTO EARLY THU...WE GO INTO A PROLONGED PERIOD OF TROFFINESS WITH
COOL CYCLONIC FLOW OVER THE GREAT LAKES. WILL PROBABLY BE SOME
SHOWERY PERIODS THU THROUGH SUN BUT TIMING IS UNCERTAIN AT THIS
POINT. TEMPS GENERALLY IN LOW 60S BUT COOLER BY THE LAKE. NO WARM
WEATHER OR SEVERE WEATHER IN SITE.
ALLSOPP
&&
.AVIATION...
650 AM CDT
1200 UTC TAFS...UPPER LEVEL LOW CONTINUES TO TRACK ACROSS CENTRAL
ILLINOIS THIS MORNING WITH 986 MB SURFACE LOW JUST SOUTH OF
BLOOMINGTON AT 11Z. A STRONG LOW LEVEL JET AND LOW LEVEL THERMAL
RIDGE WRAPPING BACK TO THE NORTHWEST ACROSS NORTHERN ILLINOIS WILL
ALLOW FOR CONTINUATION OF RAIN THROUGH THE MORNING. AS THE UPPER
LOW SLIDES OFF TO THE EAST TOWARD MIDDAY...DEFORMATION FORCING
ALSO WILL SHIFT EASTWARD INTO NORTHERN INDIANA AND THUS EXPECTING
PRECIP TO DIMINISH IN INTENSITY SHORTLY AFTER NOON. WILL CONTINUE
TO CARRY MENTION OF IFR VSBYS IN THE 15Z-18Z TIME FRAME WITH
MAINLY MVFR CIGS THIS AFTERNOON. THE OTHER BIG ISSUE TODAY WILL BE
WIND SPEEDS. ORIENTATION OF PRESSURE FALLS SUGGESTS PERHAPS A
LITTLE MORE DEEPENING OF THE SURFACE LOW THIS MORNING AS IT
CONTINUES THROUGH EAST CENTRAL ILLINOIS. IN ADDITION...PRESSURE
RISES ARE BEGINNING TO STRENGTHEN ACROSS SOUTHEAST IOWA/NORTHEAST
MISSOURI WHICH SHOULD ALLOW FOR WIND GUSTS UP TO 35 KNOTS FROM THE
NORTH LATE THIS MORNING THROUGH MID TO LATE AFTERNOON. WINDS WILL
SLOWLY DIMINISH THIS EVENING AS THE LOW TRACKS INTO THE OHIO RIVER
VALLEY...ALTHOUGH MVFR CIGS WILL LIKELY PERSIST INTO THE
EVENING...BEFORE SCATTERING OVERNIGHT AS UPPER RIDGING FROM THE
PLAINS BUILDS EASTWARD.
MARSILI
&&
.MARINE...
324 AM CDT
STRONG LOW PRESSURE ACROSS WEST CENTRAL ILLINOIS WILL TRACK INTO
EAST CENTRAL ILLINOIS THIS MORNING...AND THEN INTO CENTRAL OHIO BY
TONIGHT. THIS LOW WILL DEEPEN FURTHER THIS MORNING...AND THEN
BEGIN TO FILL AS IT MOVES INTO OHIO TONIGHT. GIVEN DEPTH OF THIS
SYSTEM AND PRESSURE RISES BUILDING IN ON BACKSIDE OF THIS SYSTEM
THIS AFTERNOON...WILL CONTINUE WITH GALE WARNING HEADLINES FOR THE
SOUTHERN HALF OF LAKE MICHIGAN AND THE ILLINOIS AND INDIANA
NEARSHORE WATERS THROUGH THIS EVENING. WINDS AND WAVES WILL
SUBSIDE TONIGHT AS THE LOW CONTINUES TO WEAKEN ACROSS THE OHIO
RIVER VALLEY...WITH A SURFACE RIDGE AXIS SETTLING INTO THE WESTERN
GREAT LAKES ON MONDAY. A PERIOD OF SOUTH SOUTHEAST WINDS IS THEN
EXPECTED MONDAY NIGHT INTO TUESDAY IN ADVANCE OF THE NEXT WEAKER
SURFACE TROUGH THAT WILL BRING THE NEXT WIND SHIFT TO THE WEST
EARLY WEDNESDAY. THE END OF THE WEEK LOOKS TO FEATURE RELATIVELY
LIGHTER FLOW ACROSS LAKE MICHIGAN UNDER THE INFLUENCE OF A BROAD
SFC ANTICYCLONE.
MARSILI
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...WIND ADVISORY FROM 10 AM THIS MORNING TO 7 PM CDT THIS EVENING
FOR BOONE-COOK-DE KALB-DUPAGE-GRUNDY-KANE-KENDALL-LA SALLE-
LAKE IL-LEE-LIVINGSTON-MCHENRY-OGLE-WILL-WINNEBAGO COUNTIES.
WIND ADVISORY FROM 3 PM THIS AFTERNOON TO 9 PM CDT THIS EVENING
FOR FORD-IROQUOIS-KANKAKEE COUNTIES.
IN...WIND ADVISORY FROM 3 PM CDT /4 PM EDT/ THIS AFTERNOON TO 9 PM
CDT /10 PM EDT/ THIS EVENING FOR BENTON-JASPER-LAKE IN-
NEWTON-PORTER COUNTIES.
LM...GALE WARNING UNTIL MIDNIGHT CDT TONIGHT FOR LMZ740-LMZ741-LMZ742-
LMZ743-LMZ744-LMZ745-LMZ777-LMZ779.
&&Hazardous weather outlook, May 11, 3:08 AM CST, 5 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
408 AM CDT SUN MAY 11 2008
ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
120915-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
408 AM CDT SUN MAY 11 2008 /508 AM EDT SUN MAY 11 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHEAST ILLINOIS AND NORTHWEST INDIANA.
.DAY ONE...TODAY AND TONIGHT.
NORTH WINDS OF 20 TO 30 MPH WITH GUSTS OF 40 TO 45 MPH ARE
EXPECTED OVER NORTH CENTRAL AND NORTHEAST ILLINOIS FROM MID
MORNING THROUGH LATE AFTERNOON...AND OVER EAST CENTRAL ILLINOIS
AND NORTHWEST INDIANA THIS AFTERNOON AND EARLY EVENING. RAINFALL
OF 2 INCHES OR MORE IS LIKELY...MAINLY ALONG AND SOUTH OF I-80.
ISOLATED THUNDERSTORMS ARE ALSO POSSIBLE. THE HEAVY RAIN MAY
RESULT IN FLOODING OF LOW LYING AND FLOOD PRONE AREAS...CREEKS AND
SMALL STREAMS TODAY. AREA RIVERS COULD SEE RISES OVER THE NEXT FEW
DAYS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THERE IS A CHANCE OF THUNDERSTORMS TUESDAY NIGHT AND WEDNESDAY
MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT...
HOWEVER SPOTTERS ARE ENCOURAGED TO REPORT HEAVY RAINFALL TOTALS
TO THE NATIONAL WEATHER SERVICE CHICAGO.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO
LMZ740>745-120915-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
408 AM CDT SUN MAY 11 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE ILLINOIS
NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE
WATERS OF LAKE MICHIGAN.
.DAY ONE...TODAY AND TONIGHT.
GALE FORCE WINDS TO 35 KNOTS ARE LIKELY FROM MID MORNING THROUGH
THIS EVENING. A SMALL CRAFT ADVISORY WILL THEN LIKELY BE NEEDED
OVERNIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THERE IS A CHANCE OF THUNDERSTORMS TUESDAY NIGHT AND WEDNESDAY
MORNING.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO
LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-120915-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TOW RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
408 AM CDT SUN MAY 11 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE OPEN WATERS
OF LAKE MICHIGAN.
.DAY ONE...TODAY AND TONIGHT.
GALE FORCE WINDS TO 35 KNOTS ARE LIKELY FROM MID MORNING THROUGH
THIS EVENING OVER THE SOUTH HALF OF THE LAKE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THERE IS A CHANCE OF THUNDERSTORMS TUESDAY NIGHT AND WEDNESDAY
MORNING.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO
ALLSOPP
Strong Wind, La Salle
- When
- May 11, 9:00 AM CST to 12:00 PM CST
- Where
- La Salle forecast zone
- Measured
- 41 kt (47 mph) measured gust
- Property damage
- $10,000
- Reported by
- AWOS
- Coordinates
- 41.344, -88.886 (the zone’s center; the record gives no point)
A wind gust to 47 mph was measured at the Peru Airport. Winds gusted between 40 and 45 mph for much of the late morning hours of May 11th. Tree limbs and power lines were blown down along with damage to a barn on U.S. 34, west of Interstate 39.
Strong Wind, Iroquois
- When
- May 11, 11:00 AM CST to 1:00 PM CST
- Where
- Iroquois forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 40.747, -87.824 (the zone’s center; the record gives no point)
A roof of a school was damaged in Sheldon. Tree limbs were blown down in Watseka, Onarga and Woodland. Powerlines were blown down across many parts of the county.
Strong Wind, Cook
- When
- May 11, 11:00 AM CST to 2:00 PM CST
- Where
- Cook forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Newspaper
Strong winds which gusted between 40 and 50 mph caused many tree limbs and power lines to be blown down along with a few trees across the city of Chicago. One large tree was blown down onto a house on Courtland Avenue.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in North Carolina, May 11, 20086 injured · $195,000 · EF2 · 23 events
- High Wind and Strong Wind in Illinois, May 11, 20081 death · 1 injured · $66,000 · 50 kt wind · 18 events
- Tornado and Hail in North Carolina, May 11, 20082 injured · $1.0 million · EF2 · 12 events
- Tornadoes and Hail in South Carolina, May 11, 2008$1.3 million · EF2 · 16 events
- Strong Wind in Alabama, May 11 to 12, 20081 death · 1 injured · $25,000 · 1 event
- Wildfire in Florida, May 11 to 14, 20083 injured · $16 million · 1 event
- Tornadoes and Hail in Kentucky, May 11, 2008$672,000 · EF1 · 50 events
- Flooding and Coastal Flood in Maryland, May 11 to 12, 20082 injured · $406,000 · 50 kt wind · 20 events
- Tornadoes and Hail in South Carolina, May 11, 2008$1.0 million · EF0 · 15 events
- Tornado and Hail in Kentucky, May 11, 2008$300,000 · EF1 · 4 events
- High Wind in Pennsylvania, May 11, 2008$250,000 · 50 kt wind · 4 events
- Strong Wind in Kentucky, May 11, 2008$74,000 · 22 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 95351, 94574, 95048.